Alert archive / Minnesota / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Grand Forks, ND

May 1, 202318 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at May 1, 2023, 3:03 AM CDT for 18 counties in Minnesota. It took effect at May 1, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2023, 3:03 AM CDT (08:03 UTC)
In effect from
May 1, 2023, 12:00 PM CDT
Expired
May 1, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KFGF 010803
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
303 AM CDT Mon May 1 2023

MNZ006-009-016-017-023-024-028-031-032-020100-
/O.NEW.KFGF.FW.W.0001.230501T1700Z-230502T0100Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
303 AM CDT Mon May 1 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from noon today to 8 PM CDT this evening.

* AFFECTED AREA...Northwest Minnesota.

* TIMING...This afternoon and evening, from noon to 8pm.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the 50s.

* IMPACTS...Any fires that ignite may spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ001>005-007-008-013>015-022-027-029-030-040-020100-
/O.NEW.KFGF.FW.W.0001.230501T1700Z-230502T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-
303 AM CDT Mon May 1 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from noon today to 8 PM CDT this evening.

* AFFECTED AREA...Parts of west central and northwest Minnesota.

* TIMING...This afternoon and evening, from noon to 8pm.

* WINDS...North 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Less than 30 percent.

* TEMPERATURES...In the 50s.

* IMPACTS...Any fires that ignite may spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
230 
WWUS83 KFGF 011936
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
236 PM CDT Mon May 1 2023

MNZ006-009-016-017-023-024-028-031-032-030100-
/O.NEW.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/
/O.CON.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
236 PM CDT Mon May 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

The National Weather Service in Grand Forks has issued a Fire
Weather Watch for Near Critical to Critical fire weather
conditions, which is in effect from Tuesday afternoon through 
Tuesday evening.

* AFFECTED AREA...Northwest Minnesota.

* TIMING...This afternoon and evening, from noon to 8pm.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the 50s.

* IMPACTS...Any fires that ignite may spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MNZ005-008-013>015-022-027-030-040-030100-
/O.NEW.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/
/O.CON.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/
Roseau-East Marshall-Pennington-Red Lake-East Polk-Mahnomen-
West Becker-West Otter Tail-Grant-
236 PM CDT Mon May 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

The National Weather Service in Grand Forks has issued a Fire
Weather Watch for Near Critical to Critical fire weather
conditions, which is in effect
from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Parts of west central and northwest Minnesota.

* TIMING...This afternoon and evening, from noon to 8pm.

* WINDS...North 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Less than 30 percent.

* TEMPERATURES...In the 50s.

* IMPACTS...Any fires that ignite may spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MNZ001>004-007-029-020100-
/O.CON.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
236 PM CDT Mon May 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* AFFECTED AREA...Parts of west central and northwest Minnesota.

* TIMING...This afternoon and evening, from noon to 8pm.

* WINDS...North 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Less than 30 percent.

* TEMPERATURES...Around 50.

* IMPACTS...Any fires that ignite may spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
404 
WWUS83 KFGF 020106
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
806 PM CDT Mon May 1 2023

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-030100-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/
/O.CON.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
806 PM CDT Mon May 1 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...
...RED FLAG WARNING HAS EXPIRED...

* AFFECTED AREA...Parts of west central and northwest Minnesota.

* TIMING...Tuesday afternoon and evening, from noon to 8pm.

* WINDS...North 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...Less than 25 percent.

* TEMPERATURES...In the 50s.

* IMPACTS...Any fires that ignite may spread rapidly and become 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MNZ001>004-007-029-020215-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-230502T0100Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
806 PM CDT Mon May 1 2023

...RED FLAG WARNING HAS EXPIRED...

As winds diminish and temperatures cool relative humidity values
will rise after sunset bringing improving conditions. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:46 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 11:46 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1146 PM CDT Sun Apr 30 2023

.UPDATE...
Issued at 1145 PM CDT Sun Apr 30 2023

Update aviation discussion for 06z tafs.

UPDATE Issued at 1012 PM CDT Sun Apr 30 2023

Skies have become clear over all the forecast area and winds
diminishing quite quickly into the 10 to 17 kt range. All this in
line with the fcst so no changes.

UPDATE Issued at 629 PM CDT Sun Apr 30 2023

Got word from MN fire weather folks ok to issue SPS for near
crtical fire weather conditions Monday. Gusty north winds, though
less than today, combined with RH values in the 20s east of the
Red River and dry fuels will bring near critical fire weather
Monday afternoon. Any fires that start could get out of control.
There was a wildfire in the Agassiz NWR mid afternoon, but latest
satellite no longer shows a hot spot in the area as of 2230z.
Radar shows some smoke however attm from the fire from the Aggasiz
NWR southward. Monday will be rather similar to today...a tad less
wind, but still gusts 30 mph along with RH values in the mid 20s
east of the Red River valley.

For the overnight the wind advisory will be able to let go as
scheduled (01z) with the remaining CU gradually clearing out.
Winds hold up a bit tonight in the 10-15 kt range.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 248 PM CDT Sun Apr 30 2023

Key Messages

-Windy again Monday, but it looks like just below Wind Advisory
 criteria

-Near critical fire weather conditions expected across portions of
 northwest MN Monday and Tuesday afternoons

The surface pressure gradient remains fairly tight across the FA
this afternoon, although there is not much cold advection to aid
in mixing. Despite that, Wind Advisory criteria are being met
across the advisory area. The SPC mesoanalysis page shows the
stronger 850mb winds shifting southward into southwest Minnesota.
So do expect that wind speeds will continue to drop through late
afternoon and early evening. The thick cumulus will also fade with
loss of heating. Wind speeds should be a tad lower on Monday, and
again there is not much cold advection. Would not be surprised to
see a little late morning or afternoon cumulus again. Afternoon
humidity levels from Baudette to Bemidji to Park Rapids may dip
down to around 25 percent, with wind speeds of 15 to 25 mph. So
near critical fire weather conditions are expected for that
portion of northwest Minnesota.

.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM CDT Sun Apr 30 2023

Overview: Generally quiet long term period for the upcoming
workweek. Tuesday and Wednesday look to be our warmest day of the
week and precipitation may be possible late in the week.

Discussion: The low pressure system anchored over the Great lakes
region will still be affecting the weather pattern in the long term.
Meridional flow sets up over the Northern Plains as a ridge slowly
migrates in from the West. Tuesday morning a surface high begins to
settle in over the Northern Plains. This will result in subsident
flow drying out the atmosphere and calming down the winds for
Tuesday. Temperatures will increase but the models may under perform
on the temperatures during this scenario as they may overdue the
amount moisture available in the atmosphere and keep temperatures
cooler. The global ensembles depict about a 60% chance of exceeding
65 degrees for Tuesday and Wednesday. The Euro and Canadian
ensembles have a couple member carrying the max temperature into the
high 70's. The Cams show us dry(RH ~30% in most areas)with some
light winds there may be some fire weather concerns since we haven't
greened out across the CWA and the dry grasses will be easier to
catch fire for prescribed burns.

Thursday-Saturday: The low anchored over the great lakes slowly
breaks down and moves East into the Canada and the East Coast.
During the break down the models depict an area of low pressure gets
left behind and produces this flat trough over the Northern Plains.
This environment creates two low impact scenarios for our CWA.
Cluster analysis indicates with some uncertainty with the location
of the trough as the models try to resolve how far it will dig in
the Northern plains. Thursday afternoon the models depict a
shortwave quickly moving through as a result. This shortwave will
bring temperatures closer to normal but theres some uncertainty as
to if any precipitation will also occur. The global ensembles (NBM
and LREF) currently paint a 85% probability of receiving non-
accumulating precip with a few members showing a non-zero chance
(<10%) of greater than 0.25 inches. Each scenario is dependent on
how much available moisture is left in our atmosphere. The more
probable scenario (75%) currently is the shortwave creates some
clouds over the CWA lowering the temperature slightly but no
accumulating precipitation results from it. The other scenario(25%)
is that our environment has enough moisture available to create
precipitation accumulations greater than 0.1 inches over the CWA and
lower the temperatures near normal. The weekend may have the best
chance (20-25%) of having precipitations  as the ensembles show the
ejected low moving directly over the CWA. There is some variability
in the low placement of the ensembles. But the location of the dry
slot will also play a significant role in how much precipitation we
could get over the weekend. The deterministic models are still
showing this as a low impact event for the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Apr 30 2023

VFR thru the pd. North winds 10 to 15 kts thru 14z Mon increase to
the 15-25 kt range midday and afternoon Monday with a few gusts 30
kts. Winds diminish again Monday evening. Scattered daytime CU
anticipated Monday midday and afternoon with heating. Bases in the
5-6k ft agl range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Godon
LONG TERM...Godon/MM
AVIATION...Riddle
Hazardous weather outlook, Apr 30, 3:40 PM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
340 PM CDT Sun Apr 30 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
340 PM CDT Sun Apr 30 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Gusty north winds will diminish this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions are expected across portions
of northwest and west central Minnesota Monday and Tuesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:36 PM CDTFire Weather WatchFGFBecker, Beltrami, Clearwater, Grant, Hubbard, Lake of the Woods and 8 more12 hr

Nearby

Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.